Author Topic: Why do supplements turn on you?  (Read 407 times)

[Buddie]

Why do supplements turn on you?
« on: May 10, 2022, 09:42:13 am »
Anybody know what's going on with this? With a few acceptions anything I try seems to help for a few days, then wham things turn bad. My latest is a probiotic, thought that would be pretty harmless. 1st few days, chilled me out too much so changed to evening dose. 3 days later and I'm bouncing off the walls with head pain like Acute! Calmed down now, but what the hell is that all about??
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #1 on: May 10, 2022, 12:23:24 pm »
I experience the same thing. Magnesium works for 3-4 days and then BAM! Sweating, tingling and cold skin.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #2 on: May 10, 2022, 01:05:30 pm »
I am in the early days but started supplements 20-30 days in. For me thereís a placebo effect of 2-3 days followed by my body reacting to it 3-4 days (feels like a wave) and then it stabilizes. Usually once I stabilize I donít have as good of an effect as when I start them but I know I need it long-term so I keep taking them.

I do not take anything gabaergic - vitamins (including all the Bs which are not GABAergic, someone on here said they are, and that is false) iron, probiotics, fish oil and lysine for cold sores.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #3 on: May 10, 2022, 03:41:58 pm »
Have you had that problem with all supplements? I know I tried a probiotic and it really messed with me that was a few months back. This whole process can be so confusing. Glad to hear you've settled down though. Hugs!

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #4 on: May 10, 2022, 04:36:16 pm »
It's not just me then. I just don't understand it, all I can think of is my system isn't clearing the doses correctly and things just build up???

[...], Most supplements seem to do it yes, I'm OK with Omega3 and was OK with Lion's Mane but I stopped that for a while as I wanted to try a few other things. I should just stop really, cos I can't do it, and probably doing more harm than good
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #5 on: May 10, 2022, 05:34:03 pm »
I know what you mean sometimes it's better to do nothing. I've taken some supplements here and there that have worked and others that have been a problem. It's definitely hard to know. Hugs!

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #6 on: May 10, 2022, 08:37:50 pm »
I am still avoiding them for the most part. I was taking a generic of Ocuvite and stopped because it seemed to ramp me up (A, C, E, Calcium, Zinc, Selenium, Copper, Lutein) but I am taking 20mg of Lutein and 1mg of Zeaxanthin instead (after I got my second COVID vaccine I got a blind spot that seems to be permanent so I thought it couldn't hurt to take something that's known to be protective) and that seems to be fine. If I had to hazard a guess on what it was that was ramping me up, it was likely the C as I noticed I was sensitive to it when I was in tolerance withdrawal before tapering and when I was tapering as well.

Omega-3s are a no for me too, it's extremely stimulating to me, which sucks because they're supposed to be really good for dry eyes caused by MGD but I got some sardines with tomato paste that have like 6g of omega-3s per tin and I eat those every so often. As long as I don't eat them close to bed time I'm fine, otherwise they will keep me up too.

I am in the early days but started supplements 20-30 days in. For me thereís a placebo effect of 2-3 days followed by my body reacting to it 3-4 days (feels like a wave) and then it stabilizes. Usually once I stabilize I donít have as good of an effect as when I start them but I know I need it long-term so I keep taking them.

I do not take anything gabaergic - vitamins (including all the Bs which are not GABAergic, someone on here said they are, and that is false) iron, probiotics, fish oil and lysine for cold sores.

How can you say that B vitamins aren't GABAergic when B6 is a cofactor in GABA synthesis and thus literally modulates production of GABA? I am not saying whether this makes it problematic or not but I am saying it does make it GABAergic as B6 is needed to convert glutamate to GABA to begin with.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #7 on: May 10, 2022, 09:27:07 pm »
GABA and glutamate are precursors of each other depending the supplement you take. Normally when you stop taking the supplements is when hell starts. Seems like our body gets out of balance predominantly with glutamate, the main excitatory neurotransmitter. I had to taper twice due to supplements (L-theainine- and Ashwagandha). We get desperate to get better and we end up hurting ourselves.
There are three magic pills that I know help us: Healthy food, exercise and time.
Mice
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #8 on: May 10, 2022, 09:34:46 pm »
Mice is right - I reacted to anything I took too.  All I can figure is that our immune system is involved and anything we take which is in excess of normal physiological amounts (such as in food) triggers a reaction.  I too found I can take something for a few days then it turns on me.  It probably takes that long for our immune system to see it as a threat and produce antibodies?

So I just concentrate on really healthy balanced foods, sufficient hydration, stress reduction and bide my time.  21 months off and I'm definitely making progress, but boy am I ready to be DONE!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Why do supplements turn on you?
« Reply #9 on: May 10, 2022, 11:20:49 pm »
How do you know itís the supplements and not a coincidence?
Iíve had food poisoning and so Iím supposed to just not help heal my gut with a probiotic? What about the fact Iím low in iron? How are you supposed to get better when your body is actually needing these things?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.